Colorado, 2019

Winter Storm in Colorado, December 26 to 28, 2019

December 26 to 28, 2019 · NWS PUB · 5 events in 5 counties and zones

Another passing storm system produced moderate to heavy snow at times over portions of southern Colorado. Trinidad received six inches of snow with this event, while locations near Black Forest measured seven inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Another passing storm system produced moderate to heavy snow at times over portions of southern Colorado.

Trinidad received six inches of snow with this event, while locations near Black Forest measured seven inches. Eight inches of snow graced locations near the Spanish Peaks, while 9 inches of snow was recorded near Monument.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 26, 10:50 AM MST, 10 minutes earlier.

Area forecast discussion, Dec 26, 10:50 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1050 AM MST Thu Dec 26 2019

.SHORT TERM...(Today and tonight)
Issued at 522 AM MST Thu Dec 26 2019

Currently...

Deep broad trough was located over the western CONUS. Main closed
low associated with this trough was offshore the central CA coast. A
weak wave ahead of this system was moving over the 4 corners at this
time. Radar and obs were indicating areas of snow were occurring
over the Western Slope and possibly along the Sangres.

Locally, temps over the region at 3 am were generally in the 20s
over most of the plains except L30s just east of the southern mtns.
and across far se CO. Temps across the higher terrain were
generally in the single digits and tens.

Today...

Main jet with this trough was south of the fcst area and will
gradually push south. Lead short wave will move across the area this
morning, and this will cause snow over the San Juans and N Sangres
early this morning, with the snow ending by early afternoon.

Region will come under the influence of colder air aloft as the day
progresses, and this will cool max temps down into the 40s to lower
50s across the plains this afternoon, with 20s and 30s in the higher
valleys and mtns. Surface flow over the plains will gradually shift
into an upslope component as the afternoon progresses. Clouds should
mainly be over the mtns, although periods of mainly thin high clouds
will move over the plains throughout the day.

Tonight...

Precip chances will ramp up across the SW mtns late tonight and
possibly the plains towards morning. Winter storm warnings will go
into effect at 06Z for the SW mtns. Some additional snow will also
be possible across the N Sangres towards sunrise. The plains may
also see some light freezing drizzle and light snow. At this time
the best chance of this precip will generally be south and east of a
line from north of La Junta to Trinidad. Low clouds and areas of fog
are near certain over the plains as moist upslope increases after
midnight tonight.

By 12Z Friday, the closed 500 mb circulation associated with the
trough should be located over the CA/AZ border.

.LONG TERM...(Friday through Wednesday)
Issued at 522 AM MST Thu Dec 26 2019

Primary meteorological focus is the amount of impact that vigorous
system will provide the CWA from Friday into Saturday.

Recent GOES satellite imagery, PVA analysis, high resolution
computer simulations, forecast model soundings and real-time
data/etc. suggest that closed upper low centered over
southwestern Arizona at sunrise Friday will rotate across
southern Colorado from Friday night into Saturday, allowing for
increasingly unsettled conditions during this time-frame. In
addition, healthy northerly component surface surge will be
moving across eastern locations from later Friday night into
Saturday morning.

For sensible weather, initial impact with this system will be
noted over the eastern San Juan Mountains beginning later tonight
and continuing into Friday night with snow, heavy at times in
combination with gusty winds. Therefore have extended/expanded
and upgraded previous Winter Weather Advisory to a Winter Storm
Warning during this time-frame.

Next meteorological concern is the amount of impact that this
system will provide other portions of the CWA from later Friday
morning into Saturday evening.

For now, in addition to generally below seasonal temperatures,
have increased pops from Friday into Saturday with a noticeable
increase in surface winds expected over eastern locations by
Saturday. At this time, have refrained from issuing additional
Winter Weather Highlights during this time-frame, however if
latest trends continue, highlights may become warranted, initially
focused over (but not limited to locations) such as northern El
Paso county, where a combination of snow and increasing winds will
be possible, especially from later Friday night into potentially
Saturday evening. As always, monitor latest/updated forecasts from
WFO Pueblo as the track, strength and timing of this incoming
system becomes more clearly defined.

Then, as this dynamic system moves east of Colorado, project that
drier conditions in combination with a slowly improving
temperature profile should be realized from Sunday into Tuesday
night in advance of next system beginning to impact southern
Colorado by next Wednesday(i.e. New Year's Day 2020).

Finally, coolest temperatures during the longer term should be
realized from this weekend into Monday, with warmer temperatures
developing by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1045 AM MST Thu Dec 26 2019

VFR conditions with generally light upslope winds expected at
COS, PUB and ALS through Thursday evening. Will see increasing
moisture spreading across the area under deep southerly flow
aloft, leading to showers developing across the southern mts
through the overnight hours. This, along with a shallow cool
mass across northeast Colorado and western Kansas, will filter
into southeast plains, with MVFR and IFR stratus expected to
develop by early Friday morning, especially COS and PUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 11 PM this evening to 5 AM MST
Saturday for COZ067-068.

&&

AVIATION...MW
Hazardous weather outlook, Dec 26, 5:59 AM MST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pueblo CO
559 AM MST Thu Dec 26 2019

COZ058>089-093>099-271300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
559 AM MST Thu Dec 26 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow showers will be possible early this morning over the San Juan
mountains and the northern Sangre De Cristo mountains. One to two
inches of additional snow will be possible. Periods of light snow
will also be possible across the central mountains early this
morning.

Later tonight, snow will return to the southwest mountains, and
several inches of new snow will be possible. Lighter amounts of snow
will be possible across the central mountains and the Sangre De
Cristo mountains.

Over the plains, areas of freezing drizzle may occur late tonight,
mainly east of a line from north of La Junta to Walsenburg. Areas of
fog may also occur across all of the plains late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next round of accumulating snow over southern Colorado is
expected from Friday into Saturday with snow, heavy at times
anticipated over the eastern San Juan Mountains into Friday night.

Elsewhere across southern Colorado, latest trends suggest that
increasing chances of snow, moderate to potentially heavy at
times, will be possible from later Friday morning into Saturday
evening. In addition, increasing winds are also anticipated,
especially over eastern sections by Saturday.

Then, the next storm system having the potential of producing
accumulating snow, initially over Continental Divide locations
will be possible by next Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible today across parts of southeast and south central
Colorado.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
December 26, 11:00 AM MST to December 28, 5:00 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
December 26, 11:00 AM MST to December 28, 5:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
December 27, 5:00 AM MST to December 28, 5:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
December 27, 5:00 AM MST to December 28, 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
December 28, 5:00 AM MST to 10:00 PM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870281, 870282, 870283, 870284, 870285.